Tennessee, 2005Flash Flood and Damaging Winds in Tennessee, September 25, 2005
September 25, 2005 · NWS MEG · 5 events in 4 counties and zones
4 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 25, 2:15 AM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 25, 2:15 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 AM CDT SUN SEP 25 2005
.DISCUSSION...
TROPICAL DEPRESSION RITA IS NOW THREATENING THE MIDSOUTH WITH
SEVERE WEATHER...HIGH WINDS AND FLOODING. TORNADOES AND FLASH
FLOODING SEEM TO THE MOST SERIOUS THREAT TODAY.
THE EYE AT 3 AM WAS AROUND HOPE AR. THE EYA SHOULD MOVE NORTHEAST
TO JUST NORTHEAST OF LITTLE ROCK BY 7 PM AND ON NORTHEAST TO THE
BOOTHEEL BY 7 AM MONDAY. MAIN FEEDER BAND NOW GOES UP THE
MISSISSIPPI RIVER TO NEAR GREENVILLE MS AND THEN NORTH INTO EAST
CENTRAL AR BEFORE CURVING INTO NORTH CENTRAL AR. THE BAND IS
MOVING SLOWLY EAST. TORNADOES HAVE OCCURRED WITH THIS BAND ALONG
WITH FLASH FLOODING UNDER THE TRAINING HEAVY CELLS.
ANOTHER TORNADO WATCH HAS BEEN ISSUED AND WILL LAST UNTIL 1 PM
DUE TO SLOW MOVEMENT OF THE STORM AND DAYTIME HEATING THAT MIGHT
OCCUR FROM BREAKS IN CLOUD COVER.
STRONG WINDS WITH GUSTS TO 40 MPH WILL BE COMMON OVER THE
MIDSOUTH TODAY. EVEN STRONGER GUSTS COULD OCCUR NEAR HEAVIER
STORMS.
STORMS SHOULD TAPER OFF MONDAY AS THE TROPICAL SYSTEM MOVES TO
THE NORTHEAST AND HIGH PRESSURE FILLS INTO THE AREA.
&&
.MEG WATCHES/WARNINGS/ADVISORIES
AR...TORNADO WATCH UNTIL 1 PM.
FLOOD WATCH IN EFFECT FROM 6 AM CDT SUNDAY THROUGH 6 AM
CDT MONDAY.
WIND ADVISORY IN EFFECT UNTIL 4 PM SUNDAY.
MO...TORNADO WATCH UNTIL 1 PM.
FLOOD WATCH IN EFFECT FROM 6 AM CDT SUNDAY THROUGH 6 AM
CDT MONDAY.
WIND ADVISORY IN EFFECT UNTIL 4 PM SUNDAY.
MS...TORNADO WATCH UNTIL 1 PM.
FLOOD WATCH IN EFFECT FROM 6 AM CDT SUNDAY THROUGH 6 AM CDT
MONDAY.
WIND ADVISORY IN EFFECT UNTIL 4 PM SUNDAY.
TN...TORNADO WATCH UNTIL 1 PM.
FLOOD WATCH IN EFFECT FROM 6 AM CDT SUNDAY THROUGH 6 AM CDT
MONDAY.
WIND ADVISORY IN EFFECT UNTIL 4 PM SUNDAY.
E$$
Hazardous weather outlook, Sep 24, 7:05 PM CST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CDT SAT SEP 24 2005
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-251100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
805 PM CDT SAT SEP 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...
WEST TENNESSEE...NORTH MISSISSIPPI AND THE MISSOURI BOOTHEEL.
.DAY ONE...TONIGHT
TROPICAL STORM RITA CONTINUES TO MOVE NORTHEAST ACROSS NORTHWEST
LOUISIANA THIS EVENING. CONVECTIVE RAINBANDS ASSOCIATED WITH RITA
WILL MOVE NORTHWESTWARD INTO THE MID-SOUTH THIS EVENING AND TONIGHT.
THESE BANDS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WIND GUSTS AND
POSSIBLE TORNADOES. THE GREATEST POTENTIAL FOR SEVERE WEATHER TONIGHT
WILL BE WEST OF A LINE FROM HAYTI MISSOURI TO HOUSTON MISSISSIPPI.
ANY THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...
THE SEVERE WEATHER AND FLASH FLOODING THREAT MAY EXTEND ACROSS
PORTIONS OF THE MID-SOUTH AGAIN ON SUNDAY...WITH THE GREATEST
THREAT AT THIS TIME ACROSS THE SOUTHERN HALF OF THE AREA. THIS AGAIN
WILL DEPEND UPON THE EVENTUAL TRACK AND FURTHER UPDATES WILL BE
PROVIDED TO REFINE THE SEVERE THREAT AND FLASH FLOOD POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE LIKELY ACROSS PORTIONS OF THE MID-SOUTH TONIGHT AND POSSIBLE
AGAIN ON SUNDAY.
In the hours before
Local storm report, Sep 25, 4:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
538 AM CDT SUN SEP 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM TSTM WND DMG CLARKSDALE 34.20N 90.58W
09/25/2005 COAHOMA MS LAW ENFORCEMENT
LARGE TREE DOWN ON FRIARS POINT RD
&&
WERThunderstorm Wind, Tipton
- When
- September 25, 5:00 AM CST to 5:05 AM CST
- Where
- Tipton County, Burlison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.567, -89.783
A large oak tree and several power lines were knocked down.
Thunderstorm Wind, Shelby
- When
- September 25, 6:40 AM CST to 6:45 AM CST
- Where
- Shelby County, Memphis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 35.133, -90.017
A large sign on Interstate 240 was damaged.
Thunderstorm Wind, Tipton
- When
- September 25, 7:45 AM CST to 7:50 AM CST
- Where
- Tipton County, Covington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.567, -89.667
Several large tree limbs were knocked down.
Thunderstorm Wind, Fayette
- When
- September 25, 8:15 AM CST to 8:20 AM CST
- Where
- Fayette County, 6 mi N of Rossville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.133, -89.550
A few large tree limbs were blown down.
Flash Flood, Madison
- When
- September 25, 11:45 AM CST to 1:15 PM CST
- Where
- Madison County, 7 mi N of Jackson
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.717, -88.833
A couple of roads were flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, September 25, 20051 injured · $920,000 · F2 · 2 events
- Tornado in Mississippi, September 25, 20057 injured · $2.0 million · F1 · 1 event
- Tornado in Mississippi, September 25, 2005$480,000 · F2 · 1 event
- Rip Current in Alabama, September 25, 20051 death · 1 event
- Rip Current in Alabama, September 25, 20051 death · 1 event
- Flash Flooding in Mississippi, September 25, 2005$12 million · 9 events
- Tornado in Alabama, September 25, 20052 injured · $250,000 · F1 · 1 event
- Flash Flooding in Louisiana, September 25, 2005$1.3 million · 2 events
- Tornado in Mississippi, September 25, 2005$400,000 · F1 · 1 event
- Tornado in Mississippi, September 25, 2005$330,000 · F1 · 1 event
- Tornado in Alabama, September 25, 2005$250,000 · F1 · 1 event
- Tornado in Mississippi, September 25, 2005$220,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479296, 5479297, 5479298, 5479299, 5479300.